Secondary parkinsonism is when symptoms similar to Parkinson disease are caused by certain medicines, a different nervous system disorder, or another illness.
Parkinsonism refers to any condition that involves the types of movement problems seen in Parkinson disease. These problems include tremors, slow movement, and stiffness of the arms and legs.
Secondary parkinsonism may be caused by health problems, including:
Other causes of secondary parkinsonism include:
There have been rare cases of secondary parkinsonism among IV drug users who injected a substance called MPTP, which can be produced when making a form of heroin.
Common symptoms include:
Confusion and memory loss may be likely in secondary parkinsonism. This is because many diseases that cause secondary parkinsonism also lead to dementia.
The health care provider will perform a physical exam and ask questions about the person's medical history and symptoms. Be aware that the symptoms may be hard to assess, particularly in older adults.
Examination may show:
Reflexes are usually normal.
Tests may be ordered to confirm or rule out other problems that can cause similar symptoms.
If the condition is caused by a medicine, the provider may recommend changing or stopping the medicine.
Treating underlying conditions, such as stroke or infections, can reduce symptoms or prevent the condition from getting worse.
If symptoms make it hard to do everyday activities, the provider may recommend medicine. Medicines used to treat this condition can cause severe side effects. It is important to see the provider for check-ups. Secondary parkinsonism tends to be less responsive to medical therapy than Parkinson disease.
Unlike Parkinson disease, some types of secondary parkinsonism may stabilize or even improve if the underlying cause is treated. Some brain problems, such as Lewy body disease, are not reversible.
This condition may lead to these problems:
Side effects from loss of strength (debilitation):
Call the provider if:
Treating conditions that cause secondary parkinsonism may decrease the risk.
People taking medicines that can cause secondary parkinsonism should be carefully monitored by the provider to prevent the condition from developing.
Reviewed By: Joseph V. Campellone, MD, Department of Neurology, Cooper Medical School at Rowan University, Camden, NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.